Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 12, 2001, 6:00 PM EDT for Bladen County, Pender County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2001, 6:00 PM EDT (22:00 UTC)
- Expired
- May 12, 2001, 7:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:25 PM EDT | Hail 1.75 | Willard, NC | Spotter reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 122201
SVRILM
NCC017-141-122300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
600 PM EDT SAT MAY 12 2001
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 700 PM EDT
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL FROM 10 MILES NORTHWEST OF
PENDERLEA TO 15 MILES EAST OF WHITEVILLE...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PENDERLEA AT 610 PM EDT
CURRIE AT 615 PM EDT
WATHA AT 620 PM EDT
BURGAW AT 630 PM EDT
ROCKY POINT AT 645 PM EDT
MAPLE HILL AT 650 PM EDT
DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
HAWKINS
LAT...LON 3485 7850 3484 7888 3473 7880 3447 7882
3447 7864 3439 7847 3440 7827 3435 7800
3439 7780 3433 7775 3445 7755 3472 7769
3470 7812 3455 7826What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:05 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 12, 2:05 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 205 PM EDT SAT MAY 12 2001 ZFP: CONVECTION HAS BEGUN TO THE SOUTHWEST OF THE AREA OVER THE PAST FEW HOURS. IT APPEARS THAT THE DRY AIR BEING ENTRAINED INTO THE CYCLONIC CIRCULATION HAS SUPPRESSED THE CLOUD DEVELOPMENT A BIT. AS THE VORTEX CONTINUES TO LIFT OFF TO THE NORTHEAST CONVECTION IS FORMING IN THE MOISTURE GRADIENT TO THE SOUTHWEST OF THE CENTER. WITH THE WEST TO SOUTHWEST FLOW TEMPERATURES HAVE WARMED UP INTO THE UPPER 80S WITH DEWPOINTS IN THE MID 60S ALONG THE COAST BUT IN THE 55-60 DEGREE RANGE INLAND. SO AS FRONT APPROACHES OVERNIGHT WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS AND EXPECT PRECIPITATION TO EXIT THE COAST BY SUNDAY MORNING. NEXT CHANCE OF PRECIPITATION LATE ON TUESDAY IS WITH A FRONTAL PASSAGE IN THE NORTHWEST FLOW ON THE BACKSIDE OF THE MEAN TROUGH. CWF: CURRENT WINDS AT FPSN7 IS RUNNING BETWEEN 20 AND 25 KNOTS. THE COASTAL OBSERVATIONS AT 2 PM INDICATED 23 KNOTS AT SPRINGMAID PIER. SO WITH FRONTAL PASSAGE WILL CONTINUE SMALL CRAFT FOR WINDS OF 20 TO 25 KNOTS. WINDS WILL DROP BELOW SCA CRITERIA AFTER FRONTAL PASSAGE ON SUNDAY. FCSTID = 7 ILM 61 76 51 79 / 50 10 0 0 LBT 59 77 48 82 / 40 10 0 0 FLO 59 79 49 83 / 40 10 0 0 MYR 62 75 50 78 / 50 10 0 0 .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...SMALL CRAFT ADVISORYF AMZ254-256. HAWKINS
In the hours before
Local storm report, May 12, 4:32 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
432 PM EDT SAT MAY 12 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM PAWLEYS ISLAND SC .75 INCH HAIL
05/12/01 GEORGETOWN DIME SIZE HAIL REPORTED BY
SPOTTER
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:28 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.